Nov 16, 2003
I have been taking Sustiva, Epivir, and Ziagen for 3 years. Over the past 18 mos., my CD4 count has been fluctuating between 500-700. More importantly, my viral load has been fluctuating between 100 and 1000, but only testing undetectible (<50) once. 3 months ago, I added Viracept. Viral load is at 350.
My Dr. has said that they are not sure if the failing med is the Sustiva or the Epivir, and he can't test sensitivity with a viral load below 1000.
He has suggested adding Reyataz and Norvir. This proposal has me concerned for several reasons. First, it raises the number of meds I will be taking to six. Second, I am concerned about the side effects associated with adding two PI's to the mix.
Why is it better to assume Sustiva is the failing med and not the Epivir? What are the options if Epivir is the failing med?
Response from Dr. Aberg
You could be failing epivir (3TC, lamivudine) or sustiva (EFV, efavirenz) or both but I would have expected your viral load to continue to increase. Some people do stay for prolonged periods with low level viremia and not have significant mutations. How often do you miss doses? Have you been taking the nelfinavir for 3 months everyday with no change in your viral load?
Did your doctor say he wanted to add a boosted PI (atazanavir plus ritonavir) to your current regimen or switch? I would personally not do that as I agree that it is a lot of pills plus it increases your chance of side effects and drug interactions.
One option you could do is to stop your medicines altogether and obtain a genotype 2-4 weeks off therapy. This would be enough time for your viral load to increase but not enough time for the mutations to disappear if they are present. Then based upon what the genotype shows, choose a new regimen. I think the boosted atazanavir is a relatively simple combination especially if you have once daily nucleoside options. Let me know what you decide to do.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.